SciELO - Scientific Electronic Library Online

 
vol.109 issue2Reimagining liver transplantation in South Africa: A model for justice, equity and capacity building - the Wits Donald Gordon Medical Centre experienceAtypical presentation of Crimean-Congo haemorrhagic fever: Lessons learned author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Article

Indicators

Related links

  • On index processCited by Google
  • On index processSimilars in Google

Share


SAMJ: South African Medical Journal

On-line version ISSN 2078-5135
Print version ISSN 0256-9574

Abstract

DU PLOOY, N  and  RAYNER, B. Life-threatening hyperkalaemia due to trimethoprim in a patient treated for Pneumocystis jirovecii pneumonia. SAMJ, S. Afr. med. j. [online]. 2019, vol.109, n.2, pp.89-90. ISSN 2078-5135.  http://dx.doi.org/10.7196/samj.2019.v109i2.13660.

Hyperkalaemia is a potentially life-threatening condition frequently encountered in hospitalised patients. Among the many causes of hyperkalaemia, drugs have often been implicated. In the South African context, with the high burden of HIV, there is an increased incidence of opportunistic infections such as Pneumocystis jirovecii pneumonia (PJP), and consequently many patients receive high doses of trimethoprim-sulfamethoxazole. A lesser-known side-effect of the trimethoprim component of this combination antibiotic is hyperkalaemia. We report a case in which life-threatening hyperkalaemia developed after institution of high-dose co-trimoxazole for PJP.

        · text in English     · English ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License